Minnesota, 2012

Drought in Minnesota, March 1 to 31, 2012

March 1 to 31, 2012 · NWS DLH · 5 events in 5 counties and zones

Severe drought continued over the Minnesota Arrowhead region. According to the U.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Severe drought continued over the Minnesota Arrowhead region. According to the U. S. Drought Monitor, the D2 (severe) conditions were across all of Lake and Cook counties and the eastern portion of St. Louis County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Feb 29, 11:34 PM CST, 26 minutes earlier.

Area forecast discussion, Feb 29, 11:34 PM CST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
1134 PM CST WED FEB 29 2012

.AVIATION...03/01/06Z ISSUANCE...
WIDESPREAD MVFR CEILINGS AROUND 2KFT WILL PREVAIL OVERNIGHT. SNOW
SHOWERS WILL CONTINUE IN THE KDLH AND KHYR AREAS THROUGH THE EARLY
MORNING HOURS. THE LATEST MODELS ARE SUGGESTING CEILINGS LIFT TO
HIGH LOW END VFR AROUND MID-DAY...THEN LOWER AGAIN TO MVFR AROUND
00Z AS A WAVE MOVES INTO NORTHWEST MINNESOTA.

&&

.PREV DISCUSSION... /ISSUED 853 PM CST WED FEB 29 2012/

SHORT TERM...
LATEST SURFACE ANALYSIS SHOWS THE LOW CENTER EXITING THE NORTHLAND
AS IT MOVES INTO THE KGRB AREA. THIS HAS ALLOWED FOR THE VERY
STRONG WINDS TO WEAKEN ACROSS THE FORECAST AREA. ALTHOUGH...GUSTS
OF 25-30 KT ARE STILL FOUND NEAR LAKE SUPERIOR AND IN THE KDLH
HARBOR. AS OF 900 PM...VSBYS AROUND THE REGION WERE MAINLY ABV 10
SM WITH LOWER REPORTS IN THE 2-4 SM RANGE FROM KCKC...TO KTWM...
AND KDLH. THE BULK OF THE ACCUMULATING SNOW HAS ENDED WITH THE
DEPARTING LOW...SO HAVE CANCELLED ALL WINTER WEATHER HEADLINES.
SCATTERED SNOW SHOWERS WILL CONTINUE TO BE FOUND NEAR LAKE
SUPERIOR AND OVER NRN WISCONSIN TONIGHT WITH LIGHT ACCUMULATION OF
AROUND AN INCH. LOCALLY HIGHER AMOUNTS WILL BE FOUND IN THE HIGHER
TERRAIN ALONG THE SOUTH SHORE OF LAKE SUPERIOR DUE TO AN ONSHORE
FLOW.

HOWEVER...MN AND WI DOT WEBSITES CONTINUE TO SHOW DIFFICULT OR
HAZARDOUS DRIVING CONDITIONS FOR AREAS SOUTH OF HWY 2 AND ALONG
THE NORTH SHORE IN MN...AS WELL AS ACROSS ALL OF NRN WIS.

PREV DISCUSSION... /ISSUED 310 PM CST WED FEB 29 2012/

SHORT TERM...THIS EVENING THROUGH THURSDAY NIGHT...
A DEEP VERTICALLY-STACKED LOW OVER WEST-CENTRAL WISCONSIN IS
TAKING A LONG TIME TO WEAKEN OR MOVE. A STRONG ONSHORE GRADIENT
ALONG WITH TOPOGRAPHIC FUNNELING IS PRODUCING STRONG WINDS ACROSS
THE NOSE OF LAKE SUPERIOR AND WILL CONTINUE TO DO SO INTO THIS
EVENING. WINDS WILL GUST AS MUCH AS 25 OR 30 MPH ACROSS MORE
INLAND AREAS THIS EVENING. SUBSTANTIAL SNOWFALL SHOULD END ABOUT
SUNSET AND BE FOLLOWED BY SCATTERED SNOW SHOWERS SUBSIDING FROM
WEST TO EAST THROUGHOUT THE NIGHT. RESIDUAL MOISTURE ASSOCIATED
WITH A SURFACE TROUGH BEHIND THE LOW WILL MAINTAIN CLOUDS ACROSS
THE AREA...WITH ISOLATED SNOW SHOWERS CONTINUING ACROSS THE
ARROWHEAD AND THE COASTAL COUNTIES OF WISCONSIN THURSDAY. A
DEVELOPING MAJOR SNOWSTORM WILL BRING A CHANCE OF LIGHT SNOW TO
OUR AREA THURSDAY NIGHT. THE STORM IS EXPECTED TO STAY WELL EAST
OF OUR AREA...AFFECTING THE EASTERN GREAT LAKES.

TO SUM...FROM THE RECENT STORM...SNOWFALLS RANGED FROM 1 TO 2 FEET
FROM PINE COUNTY EASTWARD ACROSS THE INLAND COUNTIES OF NORTHWEST
WISCONSIN. SNOWFALLS RANGED FROM 10 TO 16 INCHES FROM THE DULUTH
AREA EASTWARD ALONG THE COASTAL COUNTIES OF WISCONSIN. FROM WEST
OF THE IRON RANGE THROUGH THE IRON RANGE AND MUCH OF THE MINNESOTA
ARROWHEAD...SNOWFALLS RANGED FROM 3 TO 5 INCHES...WITH LESS SNOW
ACROSS THE RAINY RIVER VALLEY AND NORTH OF THE IRON RANGE. THE
STORY AT THE NOSE OF THE LAKE WERE THE CONTINUING STRONG WINDS...
WITH 45 MPH SUSTAINED WINDS AND 55 MPH GUSTS ACROSS MUCH OF THE
DULUTH AREA AND SUSTAINED WINDS OF 55 TO 60 MPH WITH GUSTS OF 65
TO 70 MPH ACROSS LAKESHORE AND DOWNTOWN AREAS OF DULUTH. POWER
OUTAGES RESULTED WITH TRAVEL NOT RECOMMENDED ON ROADS FROM THE
DULUTH AREA SOUTHWARD AND ALSO ALONG MOST OF ROUTE 61 EARLIER.
OTHER ROADS THROUGHOUT THE AREA REMAIN SNOW COVERED WITH VERY
SLIPPERY SPOTS...WITH TRAVEL DIFFICULT AND DANGEROUS IN MANY AREAS.

MORE DETAIL IS PROVIDED IN STORM REPORTS AND WARNING SUMMARIES.

LONG TERM...FRIDAY THROUGH NEXT WEDNESDAY...
ACTIVE NORTHWESTERLY FLOW CONTINUES EARLY IN THE EXTENDED PERIOD AS
A 500MB TROUGH DROPS SEWD FROM SASKATCHEWAN AND MANITOBA INTO THE
UPPER MIDWEST ALONG WITH A SLIGHTLY COLDER AIR MASS. A CHANCE OF
SNOW EXISTS ACROSS MUCH OF THE NORTHLAND FRIDAY THROUGH SATURDAY.
THE BEST CHANCE OF PRECIP WILL BE OVER THE NERN HALF OF THE CWA AS
THE NRN BRANCH OF A DUAL CORE SFC LOW MOVES ALONG THE INTL BORDER
INTO WRN LAKE SUPERIOR. A MUCH COLDER AIR MASS DROPS IN WITH THIS
TROUGH AND BRINGS IN ADDITIONAL CHANCES FOR LAKE EFFECT SNOW ALONG
THE SOUTH SHORE OF LAKE SUPERIOR. SO...INCREASED POPS DURING THE DAY
SAT FROM DOUGLAS TO IRON COUNTY. THE CHANCES FOR LIGHT LES WILL HOLD
ON OVER NW WI INTO SUNDAY...BUT QUICKLY DIMINISH BY SUN NIGHT AS
DRIER AIR MOVES IN AS A BROAD UPPER RIDGE AND A WEAK SFC HIGH BUILD
INTO THE CENTRAL CONUS. DRY CONDITIONS WILL PERSIST THROUGH THE
EARLY PART OF THE WEEK...WITH ANOTHER WARM/WET SYSTEM POSSIBLY
ARRIVING FROM THE SW BY WED/THUR. TEMPERATURES THIS WEEKEND WILL BE
SLIGHTLY COOLER WITH HIGHS IN THE LOWER TO MID 20S AND LOWS IN THE
SINGLE DIGITS AND TEENS. BY MON AND TUE NEXT WEEK...HIGHS WARM INTO
THE 30S AND POSSIBLY LOWER 40S WITH OVERNIGHT LOWS IN THE 20S.

&&

.POINT TEMPS/POPS...
DLH  23  33  24  32 /  80  20  40  40
INL  16  31  21  32 /  10  10  40  50
BRD  19  33  21  33 /  10  10  40  20
HYR  23  35  24  34 /  80  10  40  40
ASX  27  34  25  34 / 100  20  40  40

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

AVIATION...GRANING
Hazardous weather outlook, Feb 29, 11:42 PM CST, 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
1142 PM CST WED FEB 29 2012

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-011645-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
1142 PM CST WED FEB 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

GRANING

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH

In the hours before

Local storm report, Feb 29, 8:17 PM CST, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
817 PM CST WED FEB 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     SNOW             SARONA                  45.71N 91.81W
02/29/2012  M16.5 INCH       WASHBURN           WI   TRAINED SPOTTER

0700 PM     SNOW             1 W GORDON              46.25N 91.82W
02/29/2012  M10.0 INCH       DOUGLAS            WI   TRAINED SPOTTER

0700 PM     SNOW             LITTLE MARAIS           47.41N 91.11W
02/29/2012  M3.7 INCH        LAKE               MN   TRAINED SPOTTER

0700 PM     SNOW             PILLAGER                46.33N 94.48W
02/29/2012  M7.7 INCH        CASS               MN   TRAINED SPOTTER

0347 PM     SNOW             13 NW WEBSTER           46.01N 92.55W
02/29/2012  M15.0 INCH       PINE               MN   TRAINED SPOTTER

0313 PM     SNOW             IRON BELT               46.40N 90.32W
02/29/2012  M21.0 INCH       IRON               WI   TRAINED SPOTTER

0730 PM     SNOW             8 S HAYWARD             45.89N 91.48W
02/29/2012  M16.0 INCH       SAWYER             WI   TRAINED SPOTTER

0730 PM     SNOW             1 S SOLON SPRINGS       46.33N 91.82W
02/29/2012  M10.0 INCH       DOUGLAS            WI   TRAINED SPOTTER

0730 PM     SNOW             1 S SOLON SPRINGS       46.33N 91.82W
02/29/2012  M10.0 INCH       DOUGLAS            WI   TRAINED SPOTTER

0730 PM     SNOW             5 WSW SOLON SPRINGS     46.32N 91.92W
02/29/2012  M10.5 INCH       DOUGLAS            WI   TRAINED SPOTTER

0730 PM     SNOW             4 W WASHBURN            46.67N 90.98W
02/29/2012  M12.4 INCH       BAYFIELD           WI   TRAINED SPOTTER

0430 PM     SNOW             SAXON                   46.49N 90.42W
02/29/2012  M11.0 INCH       IRON               WI   TRAINED SPOTTER

0249 PM     SNOW             5 W CLAM LAKE           46.16N 91.02W
02/29/2012  M18.5 INCH       BAYFIELD           WI   CO-OP OBSERVER

1130 AM     SNOW             PARK FALLS              45.93N 90.45W
02/29/2012  M16.7 INCH       PRICE              WI   CO-OP OBSERVER

1015 AM     SNOW             BRAINERD                46.35N 94.19W
02/29/2012  M8.1 INCH        CROW WING          MN   CO-OP OBSERVER

0702 PM     SNOW             7 NW TWO HARBORS        47.10N 91.78W
02/29/2012  M0.0 INCH        LAKE               MN   CO-OP OBSERVER

&&

SGOHDE
Local storm report, Feb 29, 8:18 PM CST, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DULUTH MN
818 PM CST WED FEB 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     SNOW             7 NW TWO HARBORS        47.10N 91.78W
02/29/2012  M10.2 INCH       LAKE               MN   CO-OP OBSERVER

&&

SGOHDE
Local storm report, Feb 29, 8:19 PM CST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
819 PM CST WED FEB 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     SNOW             PRENTICE                45.54N 90.29W
02/29/2012  M15.0 INCH       PRICE              WI   CO-OP OBSERVER

0424 PM     SNOW             CORNUCOPIA              46.86N 91.10W
02/29/2012  M18.0 INCH       BAYFIELD           WI   CO-OP OBSERVER

0427 PM     SNOW             TRADE LAKE              45.69N 92.59W
02/29/2012  M10.0 INCH       BURNETT            WI   TRAINED SPOTTER

0500 PM     SNOW             OULU                    46.63N 91.53W
02/29/2012  M13.0 INCH       BAYFIELD           WI   TRAINED SPOTTER

0500 PM     SNOW             6 NE CLOVERLAND         46.74N 91.58W
02/29/2012  M11.0 INCH       DOUGLAS            WI   TRAINED SPOTTER

0500 PM     SNOW             5 N TWO HARBORS         47.10N 91.68W
02/29/2012  M10.0 INCH       LAKE               MN   TRAINED SPOTTER

0500 PM     SNOW             2 W HAYWARD             46.01N 91.52W
02/29/2012  M15.3 INCH       SAWYER             WI   TRAINED SPOTTER

0500 PM     SNOW             3 S ASHLAND             46.54N 90.87W
02/29/2012  M15.0 INCH       ASHLAND            WI   CO-OP OBSERVER

0530 PM     SNOW             S NAMEKAGON             46.21N 91.05W
02/29/2012  M10.0 INCH       BAYFIELD           WI   TRAINED SPOTTER

0530 PM     SNOW             4 SSW BRUNO             46.23N 92.70W
02/29/2012  M15.5 INCH       PINE               MN   CO-OP OBSERVER

0540 PM     SNOW             ALBORN                  46.97N 92.58W
02/29/2012  M9.0 INCH        ST. LOUIS          MN   TRAINED SPOTTER

0540 PM     SNOW             4 S SAWYER              46.61N 92.63W
02/29/2012  M7.8 INCH        CARLTON            MN   TRAINED SPOTTER

0600 PM     SNOW             POPLAR                  46.58N 91.79W
02/29/2012  M10.0 INCH       DOUGLAS            WI   TRAINED SPOTTER

0600 PM     SNOW             5 NW DULUTH             46.83N 92.19W
02/29/2012  M9.5 INCH        ST. LOUIS          MN   OFFICIAL NWS OBS

0645 PM     SNOW             3 S ASHLAND             46.54N 90.87W
02/29/2012  M15.0 INCH       ASHLAND            WI   TRAINED SPOTTER

            STILL SNOWING

&&

SGOHDE
Local storm report, Feb 29, 8:41 PM CST, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
841 PM CST WED FEB 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     SNOW             MASON                   46.44N 91.06W
02/29/2012  M13.0 INCH       BAYFIELD           WI   TRAINED SPOTTER

0830 PM     SNOW             2 S BRIMSON             47.25N 91.87W
02/29/2012  M6.7 INCH        ST. LOUIS          MN   CO-OP OBSERVER

&&

SGOHDE
Local storm report, Feb 29, 10:43 PM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1043 PM CST WED FEB 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     SNOW             EXELAND                 45.67N 91.24W
02/29/2012  M16.0 INCH       SAWYER             WI   TRAINED SPOTTER

1016 PM     SNOW             ASHLAND                 46.58N 90.87W
02/29/2012  M15.1 INCH       ASHLAND            WI   TRAINED SPOTTER

&&

SGOHDE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 drought. Local standard time, as filed.

Drought, Northern St. Louis

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Northern St. Louis forecast zone
Reported by
Other Federal Agency
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

The extreme eastern portion of the area continued in extreme drought.

Drought, Central St. Louis

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Central St. Louis forecast zone
Reported by
Other Federal Agency
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

The extreme eastern portion of the area continued in extreme drought.

Drought, Northern Cook / Northern Lake

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Northern Cook / Northern Lake forecast zone
Reported by
Other Federal Agency
Coordinates
47.670, -90.975 (the zone’s center; the record gives no point)

The extreme eastern portion of the area continued in extreme drought.

Drought, Southern Cook

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Southern Cook forecast zone
Reported by
Other Federal Agency
Coordinates
47.817, -90.541 (the zone’s center; the record gives no point)

The extreme eastern portion of the area continued in extreme drought.

Drought, Southern Lake

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Southern Lake forecast zone
Reported by
Other Federal Agency
Coordinates
47.557, -91.935 (the zone’s center; the record gives no point)

The extreme eastern portion of the area continued in extreme drought.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372373, 372375, 372376, 372377, 372378.